Nevada, 2022

Winter Storm and Flood in Nevada, December 30 to 31, 2022

December 30 to 31, 2022 · NWS REV · 13 events in 6 counties and zones

The strongest winter storm of December passed through the region on the final two days of December. This storm initially produced very high snow levels near 9000 feet on 30 December.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

The strongest winter storm of December passed through the region on the final two days of December. This storm initially produced very high snow levels near 9000 feet on 30 December. Colder air and enhanced forcing, coupled with the final push of extensive moisture worked in unison to rapidly drop snow levels to most valley floors (above 4000 feet) during the morning of New Years Eve. Although this early change-over to snow reduced the flooding risks, it brought widespread winter travel hazards region-wide. Storm total snow totals ranged from 5 to around 1 foot for lower elevations of western NV/northeast CA with lesser amounts below 4000 feet in west-central Nevada and areas near the Oregon border. Some foothill areas received 1-2 feet plus with Sierra snowfall totals generally ranging from 18-30 inches below 7000 feet. Higher Sierra areas and passes received 3-4 feet plus above 7000 feet. Liquid equivalent totals were impressive with 4-8 in the Tahoe basin/parts of eastern CA and over 10 near the Sierra crest. The Reno Airport’s liquid total of 2.26 on the 31st was the third wettest calendar day on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 30, 3:02 PM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 30, 3:02 PM PST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
302 PM PST Fri Dec 30 2022

.SYNOPSIS...

This year will end with a warmer and very wet storm with the
heaviest rain and high elevation snow expected from this afternoon
through Saturday evening. Strong winds are also expected especially
on ridges, with potential flooding impacts and significant rises on
mainstem rivers. Additional colder storms are likely next week,
especially from Wednesday onward.

&&

.SHORT TERM...Through Saturday Night...

Satellite imagery shows the incoming storm already streaming
across northern California and moving into northern Nevada. Radar
is showing a swath of heavy rainfall over the region, signaling
the start of this end of year storm. Taking a look at
surface observations, gusts at ridges have already been found to
exceed 100 mph. US-395 is gusting near 60 mph in Washoe Valley and
65 mph near Topaz Lake, while area airports are seeing gusts
30-45 mph.

Our weekend starts out with this influx of moisture with a system
that has prompted multiple winter weather, wind, and flood
products. Keep in mind the impacts will vary by elevation and
location, and we spell the details out below.

* PRECIP AND WINDS: Snow levels are climbing this afternoon, and
  the primary precipitation type with the onset of this storm will
  be rain. The exception will be for elevations above 9000 feet
  through this evening when they are expected to drop through the
  night. By Saturday morning we will see snow levels around 7000
  feet, and they will continue to fall through the day Saturday.
  Lightning will also be a threat along the Sierra. Liquid totals
  for the entire storm are on the order of 3-8" for the Sierra,
  with western Nevada valleys collecting 2-3" of rain. Looking out
  to the Basin and Range, there won't be the high totals
  (0.5-1.25" of total rainfall) but we will be happy to see some
  wetting rain. The rain and wind will oscillate. Keep this in
  mind if the winds taper off, they may return as the waves of
  moisture work across the region.

* RING IN THE NEW YEAR SAFELY: Saturday we will see the colder
  side of the storm with snow levels falling all the way to valley
  floors by the time we ring in the New Year. As the storm swings
  through Saturday afternoon, we will see snow levels approaching
  the Tahoe Basin and then continuing the descent through the
  evening. The transition to snow will follow the snow levels, but
  keep in mind this system is driven by a wet, liquid-rich
  atmospheric river. This means the snow character will be of a
  wet, sometimes even slushy variety. Area roads will begin to
  accumulate as the snow levels drop, so this could produce some
  slick conditions for higher elevation passes. Some light
  snowfall (less than an inch or so) is possible in the lower
  valleys of western Nevada, with localized higher totals to 2-3"
  above 5500 feet. Any rain that collected on roadways during the
  warmer part of the storm may freeze over as the temperatures
  fall early Sunday morning. Be aware of changing road conditions,
  and check with NDOT and/or CALTRANS if you have plans to be out
  and about for the holiday.

  HRICH

.LONG TERM...Sunday through Next Week...

Sunday into Monday AM:

* We will see a break in the "atmospheric river action" during
  this period as the main storm exits to our east, with some
  residual showers clearing by Sunday afternoon. Some elevated
  river/stream flows are possible downstream of the Truckee and
  Carson Rivers on Sunday morning, but are expected to moderate
  through the afternoon. Much cooler temperatures are expected on
  Sunday as clouds clear and promotes radiational cooling, with
  highs in the mid-to-upper 30s in many W NV/NE CA valleys and low
  30s for Sierra valleys. Temperatures may dip below freezing
  just before sunrise on Sunday morning, which may lead to
  freezing wet roads and patchy black ice. Be mindful of this
  while making your New Year's Day travel plans. Even cooler
  temperatures are expected overnight Sunday, with lows in the
  single digits to high teens.

Monday PM into Tuesday AM:

* Another quick-hitting storm will impact our region Monday
  afternoon into early Tuesday morning. This storm will run much
  colder, with snow levels well below all valley floors. Western NV,
  northeastern CA, and Eastern Sierra valleys will be largely
  shadowed due to the path of this system, with liquid amounts to
  0.10" or less and snow totals of 1 inch or less expected for most
  locations. The Basin and Range in Churchill and Pershing counties
  may see locally higher snowfall totals, up to 2". The Tahoe Basin
  is expected to receive 2-4" of new snow, and 6-8" is possible
  along the Sierra crest.

Tuesday through Thursday PM

* Another quick break is expected on Tuesday ahead of another
  long- duration, colder atmospheric river storm from Tuesday
  night to Friday morning. Confidence continues to rise for this
  event to bring us another round of substantial liquid totals.
  While this storm appears colder than the New Year's Eve system,
  snow levels are lower confidence at this time. However, it does
  look like a good bet that the Sierra above 7000 feet will see
  all snow during this event, as blended guidance currently
  suggests a 70-80% chance for snow totals greater than 2 feet in
  these areas. Significant travel impacts are possible with this
  system, so continue to monitor our forecast for the latest
  information.

All aboard the storm train! Active weather associated with a
series of atmospheric rivers look to continue into the second
week of 2023, with signals for another storm during the January
8-9 timeframe.

-Whitlam

&&

.AVIATION...

A strong atmospheric river will impact the west tonight into
Saturday, bringing multiple aviation impacts to northeast
California, the Sierra Nevada, and western Nevada.

Wind:

* Winds across the region have started to increase, with many area
  terminals gusting 25-30 kts. Gusts of 30-45+ kts are possible at
  all terminals this evening, decreasing into Saturday as heavier
  precipitation moves into the region. KMMH could see gusts as
  high 60 kts this afternoon ahead of the heavier rainfall. Winds
  will quickly taper after 00z Sunday, shifting out of the north-
  northeast behind the cold front.

Weather:

* Rain and high elevation snow will become heavy at times this
  evening through Saturday night. Ponding of water will be possible
  along airport runways and taxiways. Late Saturday afternoon into
  the evening, snow levels will fall, allowing light snow
  accumulations up to a couple inches to occur at KTVL/KTRK and up
  to 6 inches at KMMH. Snow will be heavy and wet due to the high
  moisture content.

Icing:

* In-flight icing will be possible through the storm, especially
  over and west of the Sierra Crest, where the supercooled large
  drop threat is the greatest.

Visibility/CIGs:

* Ceilings and visibility will lower as heavy rainfall occurs with
  widespread terrain obscurations expected. Widespread MVFR and
  IFR conditions are likely through Saturday night. Some breaks
  in precipitation will occur this afternoon and evening.

Low-Level Wind Shear:

* The strong jet associated with the atmospheric river has begun
  to push into the region. Several reports of LLWS have come in
  early this afternoon. Terminals will see LLWS from the south-
  southwest between 45-55kts through Saturday afternoon.

Turbulence:

* Winds across the Sierra crest are gusting over 85 kts, with peak
  gusts arriving this afternoon and evening. FL100 winds will be
  sustained 60-75 kts, leading to strong mountain wave turbulence.
  Several PIREPs of moderate to severe turbulence have already been
  seen. Strong winds will continue aloft through Saturday evening,
  when a cold front pushes through the region. Turbulence will wane
  behind the cold front.

-Johnston

&&

.HYDROLOGY...

As of early afternoon Friday, we are already observing
significant rises in some rivers and streams, most notably on the
west side of Lake Tahoe where several streams have already
exceeded peak flows from Tuesdays event. Other areas experiencing
significant early rises are the Upper Truckee, the East Fork of
the Carson, and the Susan River.

Urban and poor drainage area flooding is very likely, and probably
worse than what was experienced on Tuesday. Small creeks and
streams that saw significant rises on Tuesday will likely to rise
higher and maintain high flows longer.

Major rises are expected on mainstem rivers with minor-to -moderate
flooding possible, especially on the East Fork of the Carson near
Gardnerville, the Susan River near Susanville, and the Pit River
in Big Valley. Flood warnings have been issued for the East Fork
near Gardnerville and the Susan. The Pit River has a significant
travel distance downstream of the Canby gage, so impact there are
expected to be delayed unless heavy rain impacts the local
tributaries near Big Valley. Current guidance from the CNRFC also
has the Carson River in Carson City, the West Fork of the Carson
River at Woodfords, the East Fork of the Carson near Markleeville,
and the Truckee River near Truckee reaching monitor stage, River
Flood Advisories have been issued for these points.

Uncertainty in the timing of falling rain/snow elevations on New
Year's Eve will impact peak flows and river forecast confidence. You
can find the latest river forecast guidance at cnrfc.noaa.gov,
including ensemble forecast data, which can aid with low probability
high impact potential. These forecasts  will be updating four times
per day at 9AM, 3PM, 9PM, and 3AM now through Sunday afternoon.

Many peak flows are expected after dark Saturday evening and night.
Nighttime flooding impacting roadways is more dangerous due to poor
visibility, and this year likely combined with New Year's
revelers. Use extra caution traveling at night, and do not drive
through flooded roadways.

-TB

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through late Saturday night NVZ002-003-005.

     Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
     NVZ002.

     Wind Advisory until 4 PM PST Saturday NVZ001.

     Wind Advisory until 4 PM PST Saturday NVZ003.

CA...Flood Watch through late Saturday night CAZ070>073.

     Winter Storm Warning from 4 AM Saturday to 4 AM PST Sunday above
     6000 feet for CAZ071.

     Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
     CAZ072.

     Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
     CAZ073.

&&

In the hours before

Special weather statement, Dec 30, 1:54 PM PST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service RENO NV
154 PM PST Fri Dec 30 2022

CAZ070-NVZ001-003>005-010000-
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
154 PM PST Fri Dec 30 2022

...Significant Storm Moving through Western Nevada New Year's
Weekend with Continued Storms into the New Year...

A significant storm will impact western Nevada through Sunday
morning with gusty winds and moderate-to-heavy rain. The weather
pattern will remain active through the first week of 2023 with
multiple cold storms and a potential for snow accumulations down
to valley floors.

* Winds may be strong at times into Saturday. Localized gusts
  could exceed 60 mph and impact travel for high profile vehicles.

* The heaviest rain will move through western Nevada early
  Saturday morning into Saturday evening. Be prepared for flood
  impacts near creeks, streams, ditches, urban areas, and poorly
  drained locations. Be cautious traveling about the region,
  especially at night, when flood waters are more difficult to
  see.

* Temperatures will become colder near the end of the storm
  Saturday night and Sunday morning. A period of snow is possible
  Saturday night as low as 5000 feet, with a couple of inches of
  slushy accumulations on roads. Temperatures are forecast to fall
  to near or below freezing Sunday morning before sunrise, which
  could freeze wet roads and form areas of black ice. Additional
  road impacts are possible Sunday night into the Monday morning
  commute as even colder temperatures are expected.

* Colder storms are looking more favorable for the first week of
  2023. A stronger storm January 4th through 5th is possible with
  gusty winds, significant snowfall, and impacts to travel.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 3 heavy snow, 2 winter storm, 2 heavy rain, 1 flood. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
December 30, 4:20 PM PST to 5:55 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Mesonet station (EW0588) Yerington located 5.0 mi ENE of Yerington, NV, and mesonet station (NV059) Pine Grove Mountain located 11mi SE of Smith Valley, NV, both reported maximum wind gusts to 64 mph.

High Wind, Western Nevada Basin and Range

When
December 30, 6:47 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Mesonet station (CYVN2) Cherry Valley located 7.0 mi E of Dixie Valley, NV, reported a peak wind gust of 61 mph.

High Wind, Mineral/Southern Lyon

When
December 30, 6:47 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Trained spotter located 6.0 mi S of Yerington, NV, reported trees toppled over the Yerington area. Estimated wind gust of 67 mph.

High Wind, Mineral/Southern Lyon

When
December 30, 6:56 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Mesonet station (WLKNV-NDOT) located 6.1 mi NW of Hawthorne, NV reported a peak wind gust of 93 mph.

Winter Storm, Mineral/Southern Lyon

When
December 30, 6:56 PM PST
Where
Mineral/Southern Lyon forecast zone
Property damage
$5.0 million
Reported by
Department of Highways
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Nevada Department of Transportation (NDOT) reported multiple overturned semi-trailer trucks with multiple injuries due to high winds along US-95 near mile marker 55.

High Wind, Mineral/Southern Lyon

When
December 30, 6:56 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
82 kt (94 mph) measured gust
Property damage
$5.0 million
Reported by
Department of Highways
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Nevada Department of Transportation (NDOT) reported multiple overturned semi-trailer trucks with multiple injuries due to high winds along US-95 near mile marker 55. Mesonet station located at US-95 Walker Lake (WLKNV) reported a max wind gust of 94 mph at 16:01 PST, 12/30/2022.

Heavy Rain, Churchill

When
December 30, 10:20 PM PST to December 31, 10:20 PM PST
Where
Churchill County, 1.07 mi E of Bango to 16.08 mi NNE of Eastgate
Reported by
Mesonet
Coordinates
39.500, -119.030

Mesonet Station (EDCVY0) located 9.8 mi NE of Cold Springs, NV, and mesonet station (NBNG) located 3.2 mi NE of Lahontan Reservoir, NV, reported rainfall totals of 1.07 inches and 1.06 inches respectively.

Heavy Snow, Greater Lake Tahoe Area

When
December 31, 12:00 AM PST to 11:59 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

The public at the Mount Rose Ski Base and Diamond Peak Ski Base both reported Storm total snowfall of 40 inches during the period from 12/31/22 07:00 LST through 1/1/23 07:00 LST.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
December 31, 12:00 AM PST to 11:59 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
COOP Observer
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A CO-OP observer (DAGN2) located at Dagget Pass, NV, as well as the public (via social media) located 2.0 miles SE of Gardnerville, NV, and 10.0 mi E of Gardnerville Ranch reported storm total snowfall of 31, 30, and 25 inches respectively during the period from 12/31/22 09:00 LST through 1/1/23 09:00 LST.

Winter Storm, Greater Reno/Carson City/Minden Area

When
December 31, 12:00 AM PST to 11:59 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Utility Company
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Sierra power outages region wide with power out for tens of thousands of customers. Due to heavy wet snow loading on area trees, tree limbs and branches broke across and cut power lines across the region. NV Energy announced that 120,000 customers were impacted by power outages caused by snapped trees.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
December 31, 12:00 AM PST to 11:59 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Broadcast Media
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Broadcast and social media showed areas where heavy wet snow that fell over many areas below 5000 feet elevation caused many travel impacts and contributed to hazardous travel conditions region-wide. Many cars were stranded in upper foothill neighborhoods due to snow depths of several inches over many of those areas.

Flood, Douglas

When
December 31, 7:20 AM PST
Where
Douglas County, 7.57 mi N of Topaz Lake to 7.56 mi N of Topaz Lake
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Department of Highways
Coordinates
38.728, -119.554

Heavy rains contributed to flooding and minor rock and mud flow along US-395 near Topaz Lake in Douglas County.

Heavy Rain, Douglas

When
December 31, 8:50 PM PST to 11:30 PM PST
Where
Douglas County, 3 mi ENE of Genoa to 2.14 mi E of Glenbrook
Reported by
Mesonet
Coordinates
39.017, -119.798

Mesonet Station (NCVA) NW Minden located 3.0 mi ESE of of Genoa, NV, and mesonet station (NSPO) located at Spooner Summit, NV, reported rainfall totals of 2.37 inches and 2.19 inches respectively.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071426, 1071425, 1071427, 1071428, 1075921, 1135994, 1071432, 1071438, 1071439, 1071446, 1071448, 1075925, 1071436.